Tamoxofin and weight gain

Options
Valsa
Valsa Member Posts: 4

After a right breast masectomy, I am now on Tamoxofin since Feb 2013..since then I have gained 6 lbs.

what can I do?

i am following a healthy diet witlot dips of salads, veggies, and protein . I also exercise for 30 mins daily.

Valsa

Comments

  • LoveBabyJesus
    LoveBabyJesus Member Posts: 1,679 Member
    Options
    Yup.

    Valsa -- Apparently this is one of the side effects. Although I didnt gain right away, I am starting to (after one year). I try to keep my diet and drink a lot of water. Are you taking the 20mm? Do you take it at night or morning? I take it at night. Do you work out? I would consider working out as well. Talk to your Dr. and see what he/she suggests.

    Good luck!

  • RozHopkins
    RozHopkins Member Posts: 578 Member
    Options
    Hate to say this.  Put on

    Hate to say this.  Put on around 8 lbs also and the only way it didn't get worse was going to gym every day, lots of water and good food but couldn't loose one pound.  Now have changed to Arimidex my appetite is less, I am losing weight and stopped drinking any alcohol.  Tamoxifen put 28 or so pounds on my mum, its very depressing when you do all the right things.  I have a second tummy for the first time.  Never had fat above naval.  I sure do now.  I don't think there is an easy answer.  Sorry.

  • disneyfan2008
    disneyfan2008 Member Posts: 6,583 Member
    Options
    I gained about 25 pounds ( i

    I gained about 25 pounds ( i have always been the same weight as in High school until I was 49) I was also on Steiod long term for collitis which really flared up during my cancer. I lost some post surgery-but still have xtra (about 13 lbs) I hope in Aug i'll be taken off it but now almost 53 so may not lose it ...just an age thing

     

    Denise

  • desertgirl947
    desertgirl947 Member Posts: 653 Member
    Options
    Not Sure Yet

    I started this drug in August 2012.  So far, I haven't seemed to gain weight.  I have an oncologist appointment June 3.  It will be interesting to see if I have gained anything.  I had lost weight before my surgery, chemo, and radiation last year because I needed to -- I started doing that (more activity) before I knew I had bc. 

    My clothes were somewhat loose last spring/summer and still seem to be.  Before the lifestyle change, I was starting to push up to the next size; but now I am at the other end, hovering between current size and the next one down.  Because I have heard that women on tamoxifen can gain weight, I have hesitated to buy too many things the next size down.  Sometimes I wish the clothing was sized at every number instead of every other number.  Wink

  • Double Whammy
    Double Whammy Member Posts: 2,832 Member
    Options

    Not Sure Yet

    I started this drug in August 2012.  So far, I haven't seemed to gain weight.  I have an oncologist appointment June 3.  It will be interesting to see if I have gained anything.  I had lost weight before my surgery, chemo, and radiation last year because I needed to -- I started doing that (more activity) before I knew I had bc. 

    My clothes were somewhat loose last spring/summer and still seem to be.  Before the lifestyle change, I was starting to push up to the next size; but now I am at the other end, hovering between current size and the next one down.  Because I have heard that women on tamoxifen can gain weight, I have hesitated to buy too many things the next size down.  Sometimes I wish the clothing was sized at every number instead of every other number.  Wink

    I think it's more about lack of estrogen

    as in menopause that tamoxifen "causes" weight gain.  I struggle constantly, particularly since I went through natural menopause 6 years prior to bc, and now I also take tamoxifen, and I had a hysterectomy so if my ovaries were even thinking of doing anything, they sure aren't now!     I've noticed no difference in my struggles since being on tamoxifen.  If  I eat too much and don't exercise, I gain weight.  And it doesn't take a whole lot or very long to make that happen.  It takes real dedication to exercise for me.  30 minutes a day would probably maintain, but I have to do more than that to lose weight.  At least 5 days a week, for about an hour.  That's really hard for me to do simply because there are so many other things I'd rather do (like eat), so the struggle continues.  But it honestly is no different for me than plain ol' menopause.   It's just really difficult.  And I'm not good at being consistent, so I have 30-40 extra pounds on my small frame. 

    Maybe it would be easier to lose weight when not taking tamoxifen - I don't know.  I just know I had the same issues prior to taking it and it was that nasty old menopause.  I've paid close attention to friends (women) my age.  Those who eat what they want (even if they say they don't eat much) and don't do any exercise are overweight and say they just can't or don't want to do what it takes.   My bff calls herself a "fat 4".  Really?  I don't think anyone could be a fat size 4!  She eats really very little and eats very healthily (would rather starve than have fast food even once), is very active and busy all the time.  She even forgets to eat sometimes.  Really?  I wonder if that's why she's a size 4? 

    This is just my observation but I do believe it has more to do with lack of estrogen for whatever reason we don't have it (menopause or tamoxifen) than tamoxifen alone.

    Suzanne 

  • Ritzy
    Ritzy Member Posts: 4,381 Member
    Options

    Yup.

    Valsa -- Apparently this is one of the side effects. Although I didnt gain right away, I am starting to (after one year). I try to keep my diet and drink a lot of water. Are you taking the 20mm? Do you take it at night or morning? I take it at night. Do you work out? I would consider working out as well. Talk to your Dr. and see what he/she suggests.

    Good luck!

    I'm not on tamox, but, I do

    I'm not on tamox, but, I do know a few bc survivors that have complained about gaining weight while on it.  I don't know if that is one of the side effects or not.

    Sue :)